Texas, 2012

Hail and Damaging Winds in Texas, May 7, 2012

May 7, 2012 · NWS SHV · 17 events in 9 counties and zones

A very unstable airmass developed ahead of a cold front which moved through Northeast Texas during the afternoon and evening hours of May 7th. While atmospheric wind shear was relatively weak, the extreme instability made up for the lack of shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A very unstable airmass developed ahead of a cold front which moved through Northeast Texas during the afternoon and evening hours of May 7th. While atmospheric wind shear was relatively weak, the extreme instability made up for the lack of shear. Multicell and supercell thunderstorms were the end result, some of which produced large hail initially but the storms quickly transitioned into damaging wind producing thunderstorms with numerous reports of wind damage received across Northeast Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 7, 4:38 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, May 7, 4:38 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
538 PM CDT MON MAY 7 2012

.DISCUSSION...
CLUSTER OF SVR TSTMS WITH STG POTENTIAL FOR LARGE HAIL...PROMPTED
ISSUANCE OF SVR TSTM WATCH FOR ALL SW AR/SE OK...AND EXTREME NE
CORNER TX. HOWEVER...SLOW MOVMT OF SE PROPAGATING STORMS KEEP
BIGGEST THREAT NORTH OF I-30...WITH 90 DEGREE TEMPS STILL OUT JUST
TO THE SE OF THIS CLUSTER. EXPECT SOME DECREASE IN INTENSITY WITH
LOSS OF DAYTIME HEATING BY 10 PM...EXPIRATION TIME.
ELSEWHERE...CONVECTION HAS REMAINED SPORADIC AND VERY ISOLD...SO
WILL GO WITH 20 PERCENT POPS REMAINING PORTIONS OF CWA TONIGHT./VII/.

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  81  63  79  56 /  20  50  40  20  10
MLU  68  84  63  80  54 /  20  50  50  30  10
DEQ  64  77  55  79  49 /  50  30  20  10  10
TXK  66  78  59  79  53 /  40  50  30  20  10
ELD  65  78  59  79  50 /  40  50  30  20  10
TYR  67  77  60  78  55 /  20  50  40  20  10
GGG  68  79  61  78  53 /  20  50  40  20  10
LFK  70  83  64  80  57 /  20  50  40  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&
Hazardous weather outlook, May 7, 10:36 AM CST, 7 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1136 AM CDT MON MAY 7 2012

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-081200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1136 AM CDT MON MAY 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING AS A COLD FRONT MOVES INTO THE AREA FROM THE NORTHWEST.
ALSO...SHOWERS AND THUNDERSTORMS MAY DEVELOP ALONG AN OUTFLOW
BOUNDARY MOVING INTO THE AREA FROM THE NORTH. SOME THUNDERSTORMS
THAT DEVELOP MAY BECOME SEVERE...WITH THE MAIN THREATS BEING LARGE
HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE ACROSS THE
AREA ON TUESDAY AND WEDNESDAY...AS THE SLOW TO MOVE COLD FRONT REMAINS
NEAR THE AREA. ALSO...SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
AGAIN THIS WEEKEND AS AN UPPER LEVEL LOW AND SURFACE COLD FRONT
APPROACH THE AREA FROM THE WEST.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON THROUGH
TONIGHT.

20

In the hours before

Local storm report, May 7, 4:04 PM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
504 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             9 NNW DIERKS            34.24N 94.08W
05/07/2012  M1.00 INCH       HOWARD             AR   LAW ENFORCEMENT

            QUARTER SIZED HAIL IN UMPIRE

&&

19
Local storm report, May 7, 4:05 PM CST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
505 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     9 NNW DIERKS            34.24N 94.08W
05/07/2012                   HOWARD             AR   LAW ENFORCEMENT

            TREES DOWN ON HWY 278 IN UMPIRE

&&

19
Local storm report, May 7, 5:18 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
618 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND DMG     6 SSE DIERKS            34.04N 93.98W
05/07/2012                   HOWARD             AR   EMERGENCY MNGR

            TREES DOWN NEAR CENTER POINT AT INTERSECTION OF HWY 369
            AND HWY 26

&&

19
Local storm report, May 7, 5:20 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
620 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             6 SSE DIERKS            34.04N 93.98W
05/07/2012  M1.00 INCH       HOWARD             AR   EMERGENCY MNGR

            QUARTER SIZED HAIL REPORTED NEAR CENTER POINT AT THE
            INTERSECTION OF HWY 369 AND HWY 26

&&

19
Local storm report, May 7, 5:36 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
636 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     MINERAL SPRINGS         33.88N 93.92W
05/07/2012                   HOWARD             AR   EMERGENCY MNGR

            TREES DOWN IN DOWNTOWN MINERAL SPRINGS

&&

19
Local storm report, May 7, 5:37 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
637 PM CDT MON MAY 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     2 W MINERAL SPRINGS     33.88N 93.95W
05/07/2012                   HOWARD             AR   EMERGENCY MNGR

            TREES DOWN ALONG HWY 27 WEST OF MINERAL SPRINGS

&&

19

The radar

The Shreveport radar (KSHV), 121 km away, was scanning. The volume nearest the first event began at 23:51 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Bowie

When
May 7, 5:50 PM CST
Where
Bowie County, 2.31 mi W of Hooks
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.470, -94.290

Nickel to quarter sized hail in Hooks, Texas.

Hail, Red River

When
May 7, 6:11 PM CST
Where
Red River County, 1.5 mi NNW of Johntown
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
33.440, -95.180

Quarter sized hail was reported in Johntown, Texas.

Thunderstorm Wind, Titus

When
May 7, 7:00 PM CST
Where
Titus County, Mt Pleasant
Measured
54 kt (62 mph) estimated gust
Reported by
State Official
Coordinates
33.170, -94.980

Several trees were downed from Mount Pleasant to Winfield, Texas.

Hail, Titus

When
May 7, 7:20 PM CST
Where
Titus County, 1.87 mi WNW of Roeder
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
33.110, -94.910

Hail was reported 5 miles southeast of Mount Pleasant, Texas.

Thunderstorm Wind, Titus

When
May 7, 7:20 PM CST
Where
Titus County, Mt Pleasant
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.170, -94.980

Powerlines were downed in Mount Pleasant, Texas.

Thunderstorm Wind, Morris

When
May 7, 7:30 PM CST
Where
Morris County, 0.58 mi E of Dangerfield
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
33.030, -94.720

A large tree fell on a house in Daingerfield, Texas. Numerous other trees were downed along Hwy. 259.

Thunderstorm Wind, Cass

When
May 7, 8:05 PM CST
Where
Cass County, Avinger
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.900, -94.550

Trees were downed near Avinger, Texas.

Thunderstorm Wind, Morris

When
May 7, 8:30 PM CST
Where
Morris County, 1.5 mi NNW of Lone Star
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.940, -94.710

Estimated 60 mph winds were reported in Lone Star, Texas. Large tree limbs, greater than 2 inches in diameter were downed along with other large branches downed.

Thunderstorm Wind, Harrison

When
May 7, 8:40 PM CST
Where
Harrison County, 1.35 mi ENE of Marshall
Measured
54 kt (62 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.540, -94.350

Trees and powerlines were downed in downtown Marshall. One tree fell on a house.

Thunderstorm Wind, Harrison

When
May 7, 8:50 PM CST
Where
Harrison County, 0.58 mi W of Hallsville
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
32.500, -94.580

A tree was downed on a house along FM. 450 near Hallsville.

Thunderstorm Wind, Harrison

When
May 7, 8:50 PM CST
Where
Harrison County, 0.58 mi W of Hallsville
Measured
53 kt (61 mph) estimated gust
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
32.500, -94.580

A tree was downed on a house along FM. 450 near Hallsville.

Thunderstorm Wind, Gregg

When
May 7, 9:00 PM CST
Where
Gregg County, 1.81 mi NE of Greggton
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.520, -94.760

A large pine tree fell on a home on Lincoln Drive in Longview, Texas.

Thunderstorm Wind, Rusk

When
May 7, 9:05 PM CST
Where
Rusk County, 1.38 mi N of Henderson
Measured
54 kt (62 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.170, -94.800

Large trees were downed just north of Henderson, Texas.

Thunderstorm Wind, Rusk

When
May 7, 9:15 PM CST
Where
Rusk County, 0.69 mi N of Henderson
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.160, -94.800

Numerous large trees were downed in and around Henderson, Texas. Local Emergency Manager reported that a tree fell on a house in town, along with numerous other roadways being blocked by fallen trees. Hwy. 42 and FM. 1249 were hit the worst.

Thunderstorm Wind, Rusk

When
May 7, 9:20 PM CST
Where
Rusk County, 2.38 mi NNW of Pone
Measured
54 kt (62 mph) estimated gust
Reported by
Broadcast Media
Coordinates
32.080, -94.890

A few large trees were downed near FM. 839.

Thunderstorm Wind, Panola

When
May 7, 9:30 PM CST
Where
Panola County, 0.58 mi E of Carthage
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
32.150, -94.340

Thunderstorm wind gusts downed trees in Carthage. One of these trees fell across a mobile home. There were no report of injuries.

Hail, Red River

When
May 7, 10:15 PM CST
Where
Red River County, 0.69 mi S of Detroit
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.660, -95.270

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369436, 369442, 369447, 369448, 369449, 369450, 369466, 369465, 369455, 369457, 369458, 369551, 369460, 369463, 369464, 369549, 369467.